Format

Send to

Choose Destination
Pediatr Res. 2007 Dec;62(6):725-30.

Orlistat treatment of unconjugated hyperbilirubinemia in Crigler-Najjar disease: a randomized controlled trial.

Author information

1
Department of Pediatrics, Pediatric Gastroenterology, Center for Liver, Digestive and Metabolic Diseases, University of Groningen, 9700 RB, Groningen, The Netherlands.

Abstract

Unconjugated hyperbilirubinemia in Crigler-Najjar (CN) disease is conventionally treated with phototherapy and phenobarbital. Orlistat treatment increases fecal fat excretion and decreases plasma unconjugated bilirubin (UCB) concentrations in Gunn rats, the animal model for CN disease. We determined in CN patients the effects of orlistat treatment on plasma UCB concentrations, and on fecal excretion of fat and UCB. A randomized, placebo-controlled, double-blind, cross-over trial was conducted in 16 patients, simultaneous with their regular treatment (phototherapy, n = 11, and/or phenobarbital, n = 6). Patients received orlistat or placebo, each for 4-6 wk. Compared with placebo, orlistat increased fecal fat excretion (+333%) and fecal UCB excretion (+43%). Orlistat treatment significantly decreased plasma UCB concentration (-9%). In 7 of 16 patients, the decrease in plasma UCB levels was clinically relevant (>10%, mean 21%). In patients with a clinically relevant response, plasma UCB concentrations during orlistat were strongly, negatively correlated with fecal fat excretion (r = -0.93). Clinically relevant response to orlistat treatment was not correlated with age, sex, CN type, BMI, or co-treatment with phototherapy or phenobarbital, but appeared correlated with a relatively lower dietary fat intake. In conclusion, orlistat treatment decreases plasma UCB concentrations, particularly in a subgroup of CN patients. Dietary fat intake may determine the responsiveness to orlistat treatment.

PMID:
17957158
DOI:
10.1203/PDR.0b013e3181598cc5
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Nature Publishing Group
Loading ...
Support Center